Advertisement

loader

Talk

Advanced search

Anyone else have a teen taking Roaccutane?

(19 Posts)
TyrionLannistersShadow Wed 20-Apr-16 16:55:10

For acne, and if so how did you/they find it?
14 yr old ds here is taking it for the past 3 weeks and this week I can see definite beginnings of an improvement but the dryness and redness have set in and he is having to lather his face in cream. No other side effects thankfully. He is on, I think, 30mg this month and moving up to 60 mg for the next 5 mths.

Bluelilies Wed 20-Apr-16 19:03:42

DS took it for several months last year - a low dose to start with then working up to 60 I think. It took a few weeks to work, and his face was a bit red at first, and horribly dry skin. He was prescribed a special heavy duty moisturiser and also needed a chapstick with him at all times for his dry lips. He then also ran into problems with infected toenails because his toenails grow in a bit anyway and the roaccutane weakens the skin, so he ended up on antibiotics for that, and missing a DofE trip, and then coming off the roaccutane a bit early (because of the toenails) and going onto a topical version instead. He's still on the topical version.

However.... his skin is now lovely!!! He's really happy about it and more confident in himself. I think he started taking it about March last year and the big improvement came over the summer holidays. He went back to school in September and one of his classmates apparently asked him whether he'd given up spots over the summer, he looked so different. Even with the problems he encountered, he's very happy to have taken it.

TyrionLannistersShadow Thu 21-Apr-16 10:40:04

Delighted it worked for your ds ,fingers crossed it's the same here. His skin is very dry atm and I am not sure if the moisturisers he is using is enough. He is putting on Oilatum moisturiser at night , which is thick , and then E45 during the day because it's thinner and not so obvious on his face. He also has various lip balm but I notice his lips are sore looking today although he has a viral dose on him so that isn't helping.

blearynweary Fri 22-Apr-16 09:30:50

dd (16) took it last year, came off it in January

she also got an infected grown in toenail but it healed fairly quickly. She used vaseline all the time on her lips. didn't suffer with dry skin but it was very sensitive.

Her spots got dramatically worse after three weeks. After two months they all went and she's had lovely skin ever since. She actually did have a tiny spot this morning but she's pretty stressed about exams so no surprise.

She started on 60mg but developed a really dry cough so went down to 50mg. Dermalogist thought nothing to do with the roaccutane but we humoured dd anyway!

Her friend took a low dose for a long time (as recommended by most private dermatologists) and all her spots have come back :-( so she's about to take a second course.

gingerhobo48 Fri 22-Apr-16 10:29:39

DD (17) was on it for a few months but had to stop taking it as it affected her eyes.This was a side effect they didn't tell us about at the hospital but it is in the small print.We knew about the dry eyes which she got (and still has), I think it's called Blephartis (?). She was so desperate to take it she didn't tell us she was getting this fogging effect across her eyes.I took her to Moorfields and the consultant we saw at the Neuro Opthamology clinic said they have seen a few people like DD. I have never been so scared in all of my life as I thought she was losing her sight. We had to stop taking it and her sight is now returning to how it was before but she's upset as her spots are coming back.The dry cracking lips are terrible.Any visual disturbances I would get checked out as it can affect the retina but I think this is extremely rare.

blearynweary Fri 22-Apr-16 11:10:12

Blepharitis isn't usually a reason to stop, it's inflammation of the eyelid due to the dryness. Dd had it mildly it went after a couple of weeks.

blearynweary Fri 22-Apr-16 11:12:01

Eye inflammation is a very common side effect.

gingerhobo48 Fri 22-Apr-16 11:15:20

Hi OP, have just looked in DD's bedroom. The cream the dermatologist recommended for the corners of her lips (very dry, kept cracking) was Aquaphor, I think the brand name is Eucerin. You can get it from the larger branches of Boots OTC.It is pricey but you don't need to use much and it has really helped. She has also been using a mosturising lotion called Cetaphil which she thinks is fab! The bottle has a pump dispenser and a little seems to go a long way.Hope this helps.

gingerhobo48 Fri 22-Apr-16 11:19:30

It wasn't the blephartis, which she could have lived with it was what it was doing to her actual eyes.She described it like a grey fog like sensation that came across her eyes for short periods of time, one eye more than the other.She does wear glasses and used to wear contacts but can't now because of the dry eyes (which we were warned about).

blearynweary Fri 22-Apr-16 11:29:11

sad

Emptynestx2 Fri 22-Apr-16 11:34:44

Our DS took it for over a year and he's been so happy since. He did suffer dry skin and cracked lips but said the short term pain was more than worth it for clear skin. He gets the odd spot now and again but it's not acne.

gingerhobo48 Fri 22-Apr-16 11:41:15

I wish DD could have tolerated it as it was really beginning to sort out her spots. She was only on it for 2 1/2 months. It was when her dose was increased from 20mg to 40mg that the problems started. I can see from on here that that is still quite a low dose.

blearynweary Fri 22-Apr-16 11:45:58

Can she take the pill? My friends dd has done this with good results

gingerhobo48 Fri 22-Apr-16 11:58:36

Yeah, she was on Dianette before taking Rocuttain and during.She stopped taking that around the same time as another symptom was headaches which they thought might be 'a typical migraines' ? I think they were related to actual eyestrain as her prescription has also changed and we are in the process of sorting this out.
Sorry OP, didn't mean to jump in on your thread.

TyrionLannistersShadow Fri 22-Apr-16 12:11:40

Thanks for the cream and lip stuff recommendations gingerhobo, I will look out for those and also watch out for any eye issues. This is all new to me and I don't know anyone else irl who is taking it! It's great to hear it worked so well for others, his skin is really in a bad way and although he's a very confident, sociable sort I know it must get him down sometimes esp when he gets comments from boys in school.

blearynweary Fri 22-Apr-16 12:37:59

It has changed dds life. Literally. She's even doing better at school. I wish we'd done it a year earlier.

bookbook Fri 22-Apr-16 12:44:31

My DD took it for about 6 months - ( along time ago -18 years or so) . It took about a month to gradually start working, but cleared up so she now has lovely skin. Her lips were truly dreadful dry and peeling though. We were warned about the drying, ( and that she shouldn't get pregnant! ) but no advice on what to use , but found for her dry lips, the Neutrogens Norwegian Formula lip care worked the best

blearynweary Fri 22-Apr-16 12:50:13

Dd started slathering vaseline on the day she picked up the prescription and never had dry lips.

Heavens2Betsy Mon 27-Jun-16 10:21:59

I'm so glad I have found this thread. DS (16) is due to start taking it this week (waiting for blood test results first!) I have read the list of possible side effects and scared myself witless. Did any of your DC suffer with depression? DS already has anxiety issues and I really don't want depression on top of that.
Also we are going abroad this summer and I'm worried about the sun.
But the spots are causing scars now so it must be done.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now